Florida, 2011Lightning Strike in Florida, August 7, 2011
August 7, 2011 · NWS MLB · 1 event in 1 county or zone
A man boating on the Indian River with his family near Sebastian suffered an indirect lightning strike. The boaters were heading back to a dock to evade the storm, when a lightning strike hit the water about 30 feet away.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man boating on the Indian River with his family near Sebastian suffered an indirect lightning strike. The boaters were heading back to a dock to evade the storm, when a lightning strike hit the water about 30 feet away. The man suffered injuries and was transported to a local hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 7, 8:45 AM EST, 5 hours 15 minutes earlier.
Area forecast discussion, Aug 7, 8:45 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
945 AM EDT SUN AUG 7 2011
.DISCUSSION...
SFC HIGH PRES RIDE NOW DISPLACED WELL SOUTH INTO THE FL STRAITS WITH
DEEPENING WESTERLY FLOW ACROSS CENTRAL FL. CCAFS 915MHZ PROFILERS
INDICATE WRLY COMPONENT OF THE FLOW WILL BE STRONG ENOUGH TO DELAY
THE ECSB...PERHAPS EVEN PREVENTING IT FROM FORMING OVER VOLUSIA AND
BREVARD COS. LOOKS TO BE FORM AND GET PINNED NEAR THE COAST FROM
I.R. CO SOUTH...AND IF IT DEVELOPS TO THE NORTH IT WON'T BE UNTIL
LATE AFTERNOON...AND IT WILL BE STUCK RIGHT AT THE COAST AT THAT.
WHILE THE MORNING RAOB FROM KXMR SHOWED A RATHER LOW PWAT OF 1.70"
ALL AVAILABLE MOISTURE ANALYSES INDICATE THAT THIS AREA IS NOW AT
THE WRN EDGE OF SATURDAY'S NARROW WEDGE OF DRY AIR ON THE NW SIDE
OF EMILY. PWATS ARE GENERALLY CLOSER TO 2.0" OVER THE SOUTHERN AND
WESTERN CWA...AND EVEN HIGHER (UP TO 2.3") FARTHER NORTH AT BOTH JAX
AND MFL. WITH WESTERLY FLOW BOTH DEEPENING AND STRENGTHENING TODAY
DEEPER MOISTURE SHOULD OVERSPREAD THE CWA TODAY...MAKING CONDITION
MORE CONDUCIVE TO SHOWERS/STORMS. RADARS OUT OF THE TAMPA AREA BEAR
THIS OUT WITH AND EARLY START TO CONVECTION.
MAIN FOCUS WILL BE THE WEST COAST SEA BREEZE BOUNDARY AS IT PUSHES
QUICKLY EWD INTO THE WESTERN CWA BY EARLY-MID AFTERNOON...AND TOWARD
THE EAST COAST FROM LATE AFTERNOON THROUGH SUNSET. STORMS FOCUSED
ALONG THE COAST POST-SUNSET SHOULD MOVE RAPIDLY OFFSHORE BY MID TO
LATE EVENING...ABOUT 10PM. MUGGY/LIGHT SW FLOW WITH MIN IN THE
M-U70S.
&&
.AVIATION...BEST CHC FOR TS IN THE 18-20Z TIME FRAME FOR LEE-ISM...
19-21Z FOR SFB-MCO AND 21Z-24Z FOR DAB-MLB-VRB. COULD SEE SOME TS
FORM DEVELOP IN SITU NEAR MLB-VRB AROUND 19-20Z SHOULD SEA BREEZE
FORM LATE THERE.
&&
.MARINE...NO HIGHLIGHTS...TOTALLY EXPOSED AND CONVECTIVELY DEVOID CIRC
OF TD EMILY ZIPPING RAPIDLY NE AWAY FROM THE MLB MAOR...LEAVING
OFFSHORE FLOW IN ITS WAKE. OFFSHORE WINDS WEST-WSW 10-15KT WITH 2-4FT
SEAS.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
FORECAST...CRISTALDI
IMPACT WX UPDATES...BRAGAW
Hazardous weather outlook, Aug 7, 11:57 AM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1257 PM EDT SUN AUG 7 2011
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-080500-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1257 PM EDT SUN AUG 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
SCATTERED LIGHTNING STORMS ALONG THE WEST COAST SEA BREEZE WILL
PUSH ACROSS EAST CENTRAL FLORIDA THROUGH THE AFTERNOON HOURS. THE
PREVAILING WESTERLY STEERING FLOW WILL DELAY THE FORMATION OF THE
EAST COAST SEA BREEZE UNTIL LATE AFTERNOON AND MAY SUPPRESS IF
NORTH OF CAPE CANAVERAL ALL TOGETHER. THE STORMS WILL HAVE THE
POTENTIAL TO STRENGTHEN AS THEY APPROACH THE COAST BY LATE
AFTERNOON AND MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AS
WELL AS FREQUENT LIGHTNING STRIKES AND LOCAL HEAVY RAIN.
.EXCESSIVE HEAT IMPACT...
THE COMBINATION OF TEMPERATURES IN THE LOW TO MID 90S AND A HUMID
AIR MASS WILL PRODUCE HEAT INDICES AROUND 105 THROUGH THE
AFTERNOON. IF OUTDOORS...REMEMBER TO STAY HYDRATED AND REMAIN
AWARE OF THE SYMPTOMS INDICATING HEAT RELATED STRESS.
.RIP CURRENT IMPACT...
A PERSISTENT EASTERLY SWELL GENERATED BY TROPICAL DEPRESSION EMILY
WILL GENERATE A MODERATE RIP CURRENT THREAT ALONG AREA BEACHES
THIS AFTERNOON. LIFEGUARDS AT DAYTONA BEACH AND COCOA BEACH
REPORTED NUMEROUS RIP CURRENT RESCUES EARLIER THIS WEEKEND. THE
RIP CURRENTS WILL BE STRONGEST AFTER 6:30 PM THIS EVENING DUE TO
TIDAL EFFECTS. CHECK WITH LOCAL BEACH PATROL AND LIFEGUARDS ABOUT
RIP CURRENTS BEFORE ENTERING THE SURF.
.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WITH OCCASIONAL CLOUD
TO WATER LIGHTNING WILL FROM MID TO LATE AFTERNOON OVER THE
NEARSHORE COASTAL WATERS. WIND GUSTS UP TO 35 KNOTS WILL BE
POSSIBLE.
AFTERNOON AND EARLY EVENING LIGHTNING STORMS WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS TO 40 MPH ON INLAND LAKES AND THE
COASTAL WATERS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WESTERLY STEERING FLOW WILL MOVE SCATTERED AFTERNOON AND EARLY
EVENING STORMS TOWARD THE EAST COAST MUCH OF THE UPCOMING WEEK.
LONG PERIOD EASTERLY SWELLS WILL KEEP AN ELEVATED RISK OF RIP
CURRENTS THROUGH THE MIDDLE OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
BRAGAW
Lightning, Indian River
- When
- August 7, 2:00 PM EST
- Where
- Indian River County, 0.24 mi E of Sebastian
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 27.820, -80.466
The current from the lightning strike reportedly passed through the water, went through the boat's motor, metal steering cables and into the wheel that the man held. The strike caused the man to lose consciousness and temporarily stopped his heart. A nurse at the dock performed CPR until his pulse returned. The man was transported to a local hospital and was treated for kidney and ear drum injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 7, 20111 death · 1 event
- Hail and Damaging Winds in South Dakota, August 7, 2011$2.9 million · 2.75 in hail · 21 events
- Hail in South Dakota, August 7, 2011$1.0 million · 2.5 in hail · 2 events
- Wildfire in Texas, August 7 to 15, 2011$333,000 · 5 events
- Damaging Winds in Missouri, August 7, 2011$227,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, August 7, 2011$132,000 · 2.75 in hail · 21 events
- Hail and Damaging Winds in Kansas, August 7, 20116 injured · 1.5 in hail · 23 events
- Damaging Winds in Ohio, August 7, 2011$148,000 · 78 kt wind · 14 events
- Flash Flooding in West Virginia, August 7, 2011$200,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2011$127,000 · 66 kt wind · 9 events
- Hail and Damaging Winds in Alabama, August 7, 2011$125,000 · 52 kt wind · 5 events
- Lightning Strike in North Carolina, August 7, 2011$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324453.